Iowa, 2019

Tornadoes and Damaging Winds in Iowa, September 9 to 10, 2019

September 9 to 10, 2019 · NWS DMX · 28 events in 11 counties and zones

A relatively cool, but juicy atmosphere existed across the area with southerly surface winds dominating and southwesterly mid and upper level flow. During the early morning hours of the 9th, scattered thunderstorms aided by the low level jet remained predominantly sub-severe with small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$212,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A relatively cool, but juicy atmosphere existed across the area with southerly surface winds dominating and southwesterly mid and upper level flow. During the early morning hours of the 9th, scattered thunderstorms aided by the low level jet remained predominantly sub-severe with small hail. Through the morning and early afternoon hours, a surface warm front entered and moved across the state from southwest to northeast, all the while increasing MUCAPE values across the southeast half to two thirds of the state into the 2000-4000+ J/kg range. Additionally, moderate to steep low level lapse rates boosted DCAPE values into the 1000-1300 J/kg range, increasing the potential for strong downdrafts and resulting surface winds. Effective bulk shear was marginal through most of the event, yielding around 30 to 40kts.

Resulting storms generally rolled through the state in waves from southwest to northeast, with at least periods of organization. The primary cluster of storms rolled through during the late afternoon, producing a fairly consistent trail severe thunderstorm winds and thunderstorm wind damage from southwest of Des Moines all the way through the Waterloo area. A second round of at least brief sever storms moved through overnight just southeast of the Des Moines metro, but was short lived unlike the cluster earlier in the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 9, 2:14 PM CST, 46 minutes earlier.

Area forecast discussion, Sep 9, 2:14 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
314 PM CDT Mon Sep 9 2019

.DISCUSSION.../Tonight through Monday/
Issued at 314 PM CDT Mon Sep 9 2019

Surface boundary has made slow progress north into central Iowa
this afternoon with isolated to scattered convection. Instability
has increased rapidly in the warm sector with 100MB Mixed-Layer
CAPE of around 2000 J/KG in southwest Iowa. There is a very tight
gradient of CAPE along the boundary and this will be the focus
area late this afternoon into the evening of any potential severe
storms. Shear along this boundary is quite robust with bulk
parameters of 30-40kts in the first kilometer. While the low level
shear is quite good along with the 0-3km CAPE of 100-150 J/KG, mid
level lapse rates are somewhat weak. This would suggest an overall
limit on hail size without stronger mid level accelerations.
However, the tornado threat will still remain given the low LCL,
decent low level CAPE and the strong near low level shear. The
main concern will be as storms approach/intersect the boundary
where the increased helicity would support quick spin-ups.

All the activity will lift northeast this evening and will pass
into MN later in the evening. However, additional forcing is
forecast along the low level moisture transport axis overnight
with additional convection. This will produce an axis of storms
from southwest to northeast across the forecast area during the
night which will shift slightly south as a the front heads back
south toward daybreak. Locally heavy rainfall is expected with
the storms as the train over the same areas, although most areas
can handle some decent rainfall. The convection will gradually
subside Tuesday morning with a break from storms for much of the
day as forcing will remain negligible.

Additional convection is expected in Tuesday night/early
Wednesday, primarily across the northern half of the state where
near the location of a warm front. Strong moisture transport into
the boundary overnight will support convection which is expected
to be moving east into Iowa from Nebraska and South Dakota. The
main threat will be from heavy rainfall but some gusty winds are
also expected. With the boundary lifting northward into later
Wednesday/early Thursday, the threat of storms will be relegated
to northern Iowa with warm and humid conditions in central and
southern Iowa. The main western trof approaches on Thursday with a
stronger synoptic boundary crossing the state during the day.
Convection, possibly severe, is expected to cross central into
eastern Iowa by midday into the evening before cooler and drier
air arrives in the wake of the front. Thereafter, much of the
weather will be quiet Thursday night into early next week except
for some threat of storm Saturday night into early Sunday with a
surge of theta-e advection.

&&

.AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/
Issued at 1242 PM CDT Mon Sep 9 2019

Warm front is lifting through the state this afternoon with
widespread MVFR to IFR status and fog across northeast Iowa.
Conditions will improve across the northeast as the front
continues to move north into the evening. Convection is forecast
to fire by mid to late afternoon in western Iowa and spread north
and east into the evening. While mainly VFR conditions are
expected at this time, MVFR to isold IFR ceilings and visibilities
are forecast in and around thunderstorms. Elevated convection will
persist near low level moisture transport axis overnight with
occasional MVFR conditions where the showers are occurring. Winds
will be from the south for much of the period and gusty.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Cogil
AVIATION...Cogil
Hazardous weather outlook, Sep 9, 11:51 AM CST, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
1251 PM CDT Mon Sep 9 2019

IAZ070>075-081>086-092>097-101800-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
1251 PM CDT Mon Sep 9 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorms are possible this afternoon and evening. At this
time, the threat for severe weather is marginal.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Wednesday and Thursday afternoon and
evenings. A few of these storms could be strong to
severe...especially Thursday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time, but cannot be
ruled out later in the week.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-101800-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-
1251 PM CDT Mon Sep 9 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Strong to severe thunderstorms are possible this afternoon through
this evening. Tornadoes and damaging winds are the primary
threats, with large hail a secondary threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Tuesday... Wednesday... and Thursday
afternoon and evenings. A few of these storms could be strong to
severe...especially on Thursday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening... and
also again later this week.

Kotenberg

The radar

The Des Moines radar (KDMX), 61 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind, 2 tornado, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Guthrie

When
September 9, 3:00 PM CST
Where
Guthrie County, 1.03 mi E of Menlo
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.520, -94.400

Emergency manager relayed law enforcement reports of 4 to 6 inch diameter tree limbs down in Menlo. Time estimated from radar.

Tornado, Dallas

When
September 9, 3:32 PM CST to 3:35 PM CST
Where
Dallas County, 1.32 mi NNE of Dallas Center to 2.67 mi NE of Dallas Center
Rating
EFU
Path length
1.37 mi
Path width
10 yd
Reported by
Other Federal Agency
Coordinates
41.697, -93.958

Small tornado moved through open cropland. No damage indicators were impacted, therefore the rating was EFU. Path was found using high resolution satellite imagery.

Tornado, Dallas

When
September 9, 3:33 PM CST to 3:38 PM CST
Where
Dallas County, 1.28 mi SSE of Minburn to 2.43 mi NE of Minburn
Rating
EFU
Path length
2.86 mi
Path width
10 yd
Reported by
Other Federal Agency
Coordinates
41.754, -94.017

Tornado remained in open cropland east and northeast of Minburn. No damage indicators were impacted, therefore the EFU rating. The tornado path was discovered using high resolution satellite imagery.

Thunderstorm Wind, Dallas

When
September 9, 3:35 PM CST
Where
Dallas County, 0.69 mi S of Minburn
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
41.760, -94.030

Minburn Fire Department reported 12 inch diameter tree snapped. The report was relayed by Dallas County Emergency Management and the time is estimated from radar.

Thunderstorm Wind, Polk

When
September 9, 3:50 PM CST
Where
Polk County, 3.49 mi N of Crocker
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.850, -93.680

Trained spotter reported telephone pole leaned over as well as a no passing sign leaned over. This is a delayed report and time estimated from radar.

Thunderstorm Wind, Boone

When
September 9, 4:01 PM CST
Where
Boone County, 0.51 mi W of Boone
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.070, -93.890

Law enforcement reported a large tree down at 10th Street and Division.

Thunderstorm Wind, Story

When
September 9, 4:12 PM CST
Where
Story County, 1.69 mi ESE of Ames
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
42.020, -93.590

Ames Police reported wall of a building pushed in about 6 feet, damage to the walls and doors, contents inside blown around, as well as trees down in the area. Time estimated from radar.

Thunderstorm Wind, Story

When
September 9, 4:25 PM CST to 4:30 PM CST
Where
Story County, 0.63 mi S of Roland to Roland
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.161, -93.500

Emergency manager reported a 10 to 12 inch tree branch down on a power line. Also tree debris across a 3 to 4 block swath on the north side of town.

Thunderstorm Wind, Story

When
September 9, 4:30 PM CST to 4:35 PM CST
Where
Story County, 2.01 mi NE of Maxwell to Collins
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
41.900, -93.372

The Emergency manager reported a swath of corn blown down between Collins and Maxwell.

Thunderstorm Wind, Story

When
September 9, 4:43 PM CST
Where
Story County, 2.14 mi NNW of Collins
Measured
53 kt (61 mph) measured gust
Reported by
Storm Chaser
Coordinates
41.930, -93.310

Storm chaser reported thunderstorm wind gusts of 61 mph via personal equipment. Report came via social media.

Thunderstorm Wind, Adair

When
September 9, 4:46 PM CST
Where
Adair County, 7.38 mi NNE of Howe
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.500, -94.330

Emergency manager reported a broken power pole at the intersection of White Pole Road and Adair Street.

Thunderstorm Wind, Story

When
September 9, 4:50 PM CST
Where
Story County, 4.42 mi NNE of Collins
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.960, -93.270

Trained spotter estimated 70 mph winds. Also reported 10 inch diameter tree limb down from an older tree, and multiple 3 to 4 inch tree limbs down on newer trees.

Thunderstorm Wind, Butler

When
September 9, 5:15 PM CST
Where
Butler County, Parkersburg
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.570, -92.780

Law enforcement reported several large tree limbs down throughout Parkersburg, as well as a couple trees reported to have fallen on homes. Time estimated from radar.

Thunderstorm Wind, Grundy

When
September 9, 5:25 PM CST
Where
Grundy County, 0.86 mi SE of Conrad
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.220, -92.870

Trained spotter reported tree damage around Conrad, as well as a couple power lines down. Time estimated from radar.

Thunderstorm Wind, Butler

When
September 9, 5:32 PM CST
Where
Butler County, Clarksville
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.780, -92.670

Law enforcement reported a large tree limb down on a home in Clarksville. Time estimated from radar.

Thunderstorm Wind, Butler

When
September 9, 5:33 PM CST
Where
Butler County, 2.13 mi SSE of Shell Rock
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.690, -92.570

Law enforcement reported several large tree limbs, including a few large ones, down throughout the town of Shell Rock. Some were blocking the street. Time estimated from radar.

Lightning, Butler

When
September 9, 5:40 PM CST
Where
Butler County, 0.69 mi S of Shell Rock
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.710, -92.580

Law enforcement reported that lightning struck a utility pole. This is a delayed report and time estimated from radar.

Thunderstorm Wind, Black Hawk

When
September 9, 5:40 PM CST
Where
Black Hawk County, 0.9 mi WSW of Cedar Falls
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.514, -92.465

A trained spotter reported 3 inch tree limbs down on the campus of UNI.

Thunderstorm Wind, Black Hawk

When
September 9, 6:02 PM CST
Where
Black Hawk County, (Alo)waterloo Muni A
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
42.550, -92.400

Waterloo Regional Airport ASOS recorded 62 mph wind gusts.

Thunderstorm Wind, Hardin

When
September 9, 6:07 PM CST
Where
Hardin County, 3.16 mi SSE of Hubbard
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.260, -93.270

Trained spotter reported multiple trees down south of Hubbard. One of the trees was 24 inches in diameter. Spotter estimated wind gusts over 60 mph.

Thunderstorm Wind, Black Hawk

When
September 9, 6:18 PM CST
Where
Black Hawk County, 2.15 mi ESE of Cedar Falls Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.460, -92.440

Public reported wind damage via the mPING app.

Thunderstorm Wind, Black Hawk

When
September 9, 6:22 PM CST
Where
Black Hawk County, 1.02 mi E of Casebeer Hgts
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
42.470, -92.250

Public reported 60 mph wind gusts.

Thunderstorm Wind, Marshall

When
September 9, 6:43 PM CST
Where
Marshall County, Marshalltown Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
42.120, -92.920

Marshalltown Municipal Airport ASOS recorded a 59 mph wind gust.

Thunderstorm Wind, Polk

When
September 9, 6:50 PM CST
Where
Polk County, 1.48 mi SSW of Ashawa
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
41.560, -93.780

Public reported estimated 60 mph wind gusts.

Thunderstorm Wind, Black Hawk

When
September 9, 7:40 PM CST
Where
Black Hawk County, 1.23 mi NW of Washburn
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.430, -92.290

Trained spotter reported damage to mobile home skirting as well as 2.5 inch diameter tree limbs down. Time estimated from radar.

Thunderstorm Wind, Black Hawk

When
September 9, 7:48 PM CST
Where
Black Hawk County, 2.31 mi NNW of La Porte City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.350, -92.220

Trained spotter reported estimated 60 mph wind gusts just northwest of La Porte City on Highway 218 near Eagle Road.

Thunderstorm Wind, Polk

When
September 10, 2:50 AM CST
Where
Polk County, 0.69 mi S of Ft Des Moines
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.520, -93.630

Trained spotter reported trees down in the neighborhood, including winds over 60 mph.

Thunderstorm Wind, Polk

When
September 10, 2:55 AM CST
Where
Polk County, 2.68 mi WNW of Avon
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
41.540, -93.580

Des Moines Public Safety reported a tree fell on a power line, causing power flashes in south Des Moines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyThe tornado archive for Iowa, 2019Warnings in Iowa, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855646, 867246, 867247, 855648, 855649, 855651, 855652, 856251, 856252, 855653, 855654, 855655, 855656, 855657, 855658, 855659, 855660, 856250, 855661, 855662, 855664, 855663, 855665, 855666, 855667, 855668, 855669, 855670.